Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 127, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 17, 2000, 6:59 PM EST for Johnson County, Marion County, Indiana. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2000, 6:59 PM EST (23:59 UTC)
- Expired
- Aug 17, 2000, 7:30 PM EST
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties
Counties Johnson County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 16 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 6:59 PM EST | Thunderstorm Wind 50 E | Indianapolis, IN | |
| Aug 17, 7:05 PM EST | Thunderstorm Wind 50 E | Bluff Creek, IN | |
| Aug 17, 7:28 PM EST | Hail 2 | Greenwood, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 4:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 172359 SVRIND INC081-097-180030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 659 PM EST THU AUG 17 2000 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JOHNSON COUNTY IN CENTRAL INDIANA MARION COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF INDIANAPOLIS * UNTIL 730 PM EST * AT 656 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SPEEDWAY...OR ABOUT 9 MILES SOUTHWEST OF INDIANAPOLIS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INDIANAPOLIS AT 705 PM EST GREENWOOD AT 715 PM EST BARGERSVILLE AT 715 PM EST NEW WHITELAND AT 720 PM EST THIS STORM HAS A HISTORY OF LARGE HAIL! SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3991 8633 3945 8623 3W949 8598 3990 8599 PUMA/JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 17, 2:30 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST THU AUG 17 2000 SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. SEVERE THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A WARM FRONT THROUGH THE FORECAST AREA. A COLD FRONT WILL PASS LATER TONIGHT AND END THE THREAT OF SEVERE WEATHER. COOLER AND LESS HUMID AIR WILL MOVE IN LATER TONIGHT AND TOMORROW. THE WARM FRONT WAS FROM LOW PRESSURE OVER NORTHWEST ILLINOIS... THROUGH SOUTHWEST INDIANA THIS AFTERNOON. AN UPPER LEVEL TROUGH WAS MOVING SOUTHEAST FROM THE UPPER MISSISSIPPI VALLEY. THE AIR OVER THE AREA WAS BECOMING MORE UNSTABLE AS TEMPERATURES AND DEW POINTS ROSE. SURFACE BASED LIFTED INDEXES WERE AS LOW AS -10 OVER THE SOUTHWEST PART OF THE AREA. EXPECT THUNDERSTORMS TO DEVELOP ALONG THE WARM FRONT AS CAP OVER AREA WEAKENS. MODELS HAVE THE SURFACE LOW PRESSURE MOVING PAST THE AREA BY SHORTLY AFTER MIDNIGHT. THE FRONT IS FORECAST TO MOVE SOUTH OF THE AREA BY MORNING. EXTENSIVE CLOUDINESS NORTHWEST OF THE SURFACE LOW PRESSURE THIS AFTERNOON IS FORECAST TO BE OVER THE AREA LATER TONIGHT AND TOMORROW MORNING. MODELS AGREE...MOVING SURFACE HIGH PRESSURE OVER THE UPPER GREAT LAKES TOMORROW NIGHT AND SATURDAY. COOLER AND LESS HUMID AIR IS FORECAST FOR THE AREA. AN UPPER IMPULSE FORECAST TO MOVE EAST FROM THE PLAINS STATES MAY BRING INCREASING HIGH CLOUDINESS TO THE FORECAST AREA SATURDAY. GUIDANCE TEMPERATURES ARE REASONABLE. WITH MORNING CLOUDINESS TOMORROW AND COLD AIR ADVECTION...HAVE TENDED TOWARD THE COOLER AVN TEMPERATURES. LOWER DEW POINTS OVER THE NORTHERN PLAINS STATES SUGGEST TEMPERATURES WILL FOLLOW THE COOLER AVN TOMORROW NIGHT. WITH SOME INCREASE IN CLOUDS SATURDAY...TEMPERATURES ARE MORE LIKELY TO CONTINUE TO FOLLOW THE COOLER AVN. .IND...NONE. DS
In the hours before
Local storm report, Aug 17, 6:31 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EST THU AUG 17 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....E
0629 PM PLAINFIELD IN 2.5 INCH HAIL
08/17/00 HENDRICKS REPORTED BY STORM
SPOTTER.Special weather statement, Aug 17, 6:33 PM EST, 26 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-180200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 633 PM EST THU AUG 17 2000 SEVERE WEATHER RUMBLES THROUGH CENTRAL INDIANA FOR THE LAST TWO HOURS. AT 630 PM EST HEAVY RAINFALL WITH LARGE HAIL WAS MOVING THROUGH THE HENDRICKS AND MARION COUNTIES. HAIL OF BETWEEN GOLD BALL SIZE AND TENNIS BALL SIZE WAS REPORTED. RAINFALL OF BETWEEN ONE HALF AND ONE INCH PER HOUR ARE POSSIBLE WITH THESE STORMS. THESE STORMS WERE MOVING SOUTHEAST AT 25 TO 30 MPH AND WILL BE INTO MORGAN AND JOHNSON COUNTY BEFORE 700 PM EST. BPRUITT
Local storm report, Aug 17, 6:36 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
636 PM EST THU AUG 17 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM (IND)INDNPLS INTL ARPT IN 1 INCH HAIL
08/17/00 MARION REPORTED BY NWS EMPLOYEE.Local storm report, Aug 17, 6:38 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
638 PM EST THU AUG 17 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0634 PM (IND)INDNPLS INTL ARPT IN 1.25 INCH HAIL
08/17/00 MARION REPORTED BY
NWS EMPLOYEE AT THE NWS
OFFICE.Local storm report, Aug 17, 6:50 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 PM EST THU AUG 17 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM AVON IN .75 INCH HAIL
08/17/00 HENDRICKS REPORTED BY STORM
SPOTTER.Local storm report, Aug 17, 6:55 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EST THU AUG 17 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0639 PM 2 E DANVILLE IN 2 INCH HAIL
08/17/00 HENDRICKS
0650 PM GREENWOOD IN 2 INCH HAIL
08/17/00 JOHNSON
0650 PM AVON IN 1 INCH HAIL
08/17/00 HENDRICKS REPORTED BY OFF-DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:15 PM EST | Severe Thunderstorm Warning | IND | Montgomery | 45 min |
| Aug 17, 4:55 PM EST | Tornado Warning | IND | Montgomery | 35 min |
| Aug 17, 5:18 PM EST | Tornado Warning | IND | Putnam | 27 min |
| Aug 17, 5:27 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 48 min |
| Aug 17, 5:30 PM EST | Severe Thunderstorm Warning | IND | Boone, Montgomery | 45 min |
| Aug 17, 6:12 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 33 min |
| Aug 17, 6:13 PM EST | Severe Thunderstorm Warning | IND | Fountain | 32 min |
| Aug 17, 6:22 PM EST | Tornado Warning | IND | Hendricks | 23 min |
| Aug 17, 6:24 PM EST | Severe Thunderstorm Warning | IND | Marion, Morgan | 36 min |
| Aug 17, 6:29 PM EST | Severe Thunderstorm Warning | IND | Montgomery | 31 min |
| Aug 17, 6:37 PM EST | Severe Thunderstorm Warning | IND | Johnson | 23 min |
| Aug 17, 6:44 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.